Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 137, NWS Las Vegas, NV

October 6, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 6, 2015, 4:35 PM MST for Mohave County, Arizona. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2015, 4:35 PM MST (23:35 UTC)
Expired
Oct 6, 2015, 6:30 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:03 PM MSTFLASH FLOOD5 Sse Golden Valley, AZW SHINARUMP DRIVE IS CLOSED FROM AZTEC TO SOUTH ESTRELLA ROAD, LIKELY DUE TO FLOODING. REPORT VIA MOHAVE COUNTY ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WGUS55 KVEF 062335
FFWVEF
AZC015-070130-
/O.NEW.KVEF.FF.W.0137.151006T2335Z-151007T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 PM MST TUE OCT 6 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 630 PM MST
    
* AT 434 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER GOLDEN VALLEY. THE STORM IS MOVING SOUTHWEST AT 15 
  MPH. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GOLDEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3526 11413 3512 11412 3505 11423 3512 11432
      3526 11432

$$

MORGAN
1 follow-up statement
200 
WGUS75 KVEF 070030
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM MST TUE OCT 6 2015

AZC015-070040-
/O.CAN.KVEF.FF.W.0137.000000T0000Z-151007T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
530 PM MST TUE OCT 6 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED IN GOLDEN VALLEY...AND FLOODING IS NO 
LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3526 11413 3512 11412 3505 11423 3512 11432
      3526 11432

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:50 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 6, 2:50 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT TUE OCT 6 2015

.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS WILL FINALLY COME TO
AN END TONIGHT AS AN AREA OF LOW CONTINUES ITS SOUTHEAST
PROGRESSION. HIGH PRESSURE WILL BUILD OVER THE AREA ALLOWING FOR DRY
CONDITIONS ALONG WITH A WARMING TREND THROUGH THE REMAINDER OF THE
WEEK.
&&

.SHORT TERM...THROUGH FRIDAY NIGHT.

UPPER LOW LIES WEST OF PHOENIX THIS AFTERNOON WITH STRONG ORGANIZED
CONVECTION EAST OF MOHAVE COUNTY. HOWEVER...WE ARE SEEING A FEW
STRONGER CELLS DEVELOP NEAR BULLHEAD CITY AND SOUTHWEST OF KINGMAN
ALONG THE WESTERN SLOPES OF THE HUALAPAI. THIS ACTIVITY WILL PERSIST
INTO EARLY EVENING BEFORE DISSIPATING DUE TO LOSS OF DAYTIME HEATING
AND UPPER LOW SHIFTING FURTHER EAST.

UPPER LOW WILL SLOWLY MOVE SOUTHEASTWARD ACROSS SOUTHEAST ARIZONA
AND INTO NORTHWEST MEXICO WEDNESDAY - FRIDAY. UPSTREAM OF THE LOW WE
ARE LOOKING AT A RIDGE OF HIGH PRESSURE BUILDING IN ACROSS NEVADA
AND CALIFORNIA. ENJOY THE COOL WEATHER FOR NOW AS TEMPERATURES
QUICKLY CLIMB BACK TO ABOVE NORMAL THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY.

HIGH PRESSURE IS EXPECTED TO DOMINATE THROUGH THE WEEKEND WITH ABOVE
NORMAL TEMPERATURES (LOW-MID 90'S FOR LAS VEGAS).

MODELS CONTINUE TO INDICATE THAT THE SAME UPPER LEVEL LOW WILL
RETROGRADE WEST ACROSS NORTHERN MEXICO AND OVER THE PACIFIC SOUTH OF
SAN DIEGO OVER THE WEEKEND THEN DRIFT BACK NORTHEAST TOWARDS OUR
AREA SOMETIME NEXT WEEK. RUN-TO-RUN AGREEMENT ON JUST WHERE AND WHEN
THE LOW GOES REMAINS POOR AS EXPECTED FOR THIS TYPE OF FEATURE BUT
GENERAL CONSENSUS CONTINUES TO INDICATE THAT IT COULD BRING MORE
UNSETTLED AND WET WEATHER TO THE REGION.
&&

.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS COMING OFF THE SPRING
MOUNTAINS AND SHEEP RANGE ARE MOVING TOWARD THE SOUTHWEST AND WILL
NOT IMPACT THE LAS VEGAS. SKIES WILL CLEAR THIS EVENING NO
OPERATIONALLY SIGNIFICANT CLOUDS WEDNESDAY. A NORTH TO NORTHEAST WINDS
DIRECTION WITH SPEEDS LESS THAN 10 KTS LOOKS TO BE FAVORED INTO THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS WILL PRIMARILY BE ACROSS
SOUTHERN MOHAVE COUNTY INTO THIS EVENING. ELSEWHERE LIGHT SHOWERS
ARE POSSIBLE NEAR THE HIGHER TERRAIN OF NORTHERN MOHAVE
COUNTY...SOUTHERN NEVADA AND EASTERN CALIFORNIA.
SHOWERS/THUNDERSTORMS WILL DISSIPATE THIS EVENING. SHALLOW CUMULUS
DEVELOPMENT WILL OCCUR OVER THE HIGHER TERRAIN WEDNESDAY. NORTH TO
NORTHEAST SURFACE WINDS FAVORED DURING DAYLIGHT HOURS THROUGH
WEDNESDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 6, 3:46 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE OCT 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      3 W CALLVILLE BAY       36.14N 114.78W
10/05/2015                   CLARK              NV   PARK/FOREST SRVC

            NATIONAL PARK SERVICE REPORTS CALLVILLE BAY
            RD HAD ROCKS AND DEBRIS IN THE ROAD AND WAS
            DAMAGED BY FLASH FLOODING.

&&

NF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:43 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 6, 2:05 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 6, 2:40 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.